Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 71, NWS Grand Forks, ND

June 14, 2008Grant County, Otter Tail County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 14, 2008, 6:11 PM CDT for Grant County, Otter Tail County, Minnesota. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2008, 6:11 PM CDT (23:11 UTC)
Expired
Jun 14, 2008, 6:45 PM CDT
In force
34 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon

Counties Grant County, MN, Otter Tail County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 202 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 6:43 PM CDTHAIL 0.75Elbow Lake, MNHAIL LASTED FOR FIVE MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 3:01 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.2 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2008-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2008-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1599 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 142311
SVRFGF
MNC051-111-142345-
/O.NEW.KFGF.SV.W.0071.080614T2311Z-080614T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
611 PM CDT SAT JUN 14 2008

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GRANT COUNTY IN WEST CENTRAL MINNESOTA...
  SOUTH CENTRAL OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA...

* UNTIL 645 PM CDT

* AT 606 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE
  STORM WAS LOCATED 2 MILES EAST OF WENDELL...OR 17 MILES SOUTH OF
  FERGUS FALLS...MOVING TO THE EAST AT 34 MPH.

* THE SEVERE THUNDERSTORM WILL BE ABOUT...
  7 MILES NORTH OF BARRETT AT 620 PM CDT...
  ERDAHL AT 625 PM CDT...

  INTERSTATE 94 BETWEEN MILE MARKER 76 AROUND 625 PM CDT...
  AND MILE MARKER 80 AROUND 630 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4596 9615 4618 9607 4611 9561 4610 9561
      4610 9575 4594 9576 4593 9575 4588 9576
TIME...MOT...LOC 2311Z 281DEG 30KT 4603 9600

$$

JK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 1:23 PM CDT, 4 hours 48 minutes earlier.

Area forecast discussion, Jun 14, 1:23 PM CDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
123 PM CDT SAT JUN 14 2008

.SHORT TERM...
IT APPEARS PARAMETERS ARE LINING UP FOR SEVERE WEATHER THIS
AFTERNOON AND EVENING FOR THE AREA. A STRONG SPEED MAX AND
ASSOCIATED MID LEVEL TROUGH IS MOVING QUICKLY INTO WESTERN ND THIS
AFTERNOON. LARGE SCALE ASCENT AHEAD OF THIS WAVE...COUPLED WITH A
DEVELOPING SFC BOUNDARY SHOULD HELP TRIGGER CONVECTION. MODELS ARE
IN REASONABLE AGREEMENT...WITH THE NAM HAVING A BETTER HANDLE ON
MOISTURE FIELDS SO WILL UTILIZE.

FOR THE REST OF THIS AFTERNOON AND EVENING...INSTABILITY/SHEAR AND
LAPSE RATES WILL BE FAVORABLE FOR THUNDERSTORM DEVELOPMENT IN
CENTRAL ND THIS AFTERNOON...MOVING EAST INTO MN THROUGH THE
EVENING. CAPES RISE TO NEARLY 2000 J/KG...WITH 0-6KM SHEAR FROM
25-50KT FROM NORTH TO SOUTH. LI/S GET VERY UNSTABLE...AND APPROACH
-6C IN THE SOUTH. IF SURFACE DEWPOINTS RISE INTO THE UPPER
50S...THEN THE GFS -8C LI/S ARE EVEN POSSIBLE. DCAPE WILL BE
HIGH...AND SUPPORTIVE OF STRONG DOWNDRAFT WINDS AND POSSIBLY AN
ORGANIZED MINI BOW ECHO THAT IS SOMETIMES SEEN IN NW FLOW CASES.
FREEZING LEVELS ARE ALSO LOW...AND LARGE HAIL IS ALSO POSSIBLE. WE
EXPECT A FEW STORMS TO ROTATE GIVEN THE STRONG SHEAR PROFILES...BUT
WITH STRONG DOWNDRAFTS TORNADOES ARE NOT EXPECTED. WE WILL MENTION
SEVERE IN THE GRIDS FROM 21Z- 03Z...AND TAPER OFF THUNDER THREAT
THEREAFTER.

BY SUNDAY...A COLD FRONT WILL PASS THROUGH THE REGION. 850MB TEMPS
COOL TO AROUND +4C...EVEN COOLER WITH THE GFS...AND A COLD DAY IS
EXPECTED. HIGHS SHOULD BE A GOOD 15 DEGREES BELOW NORMAL...WITH A
FEW WRAPAROUND SHOWERS FOR THE NE. THERE SHOULD BE PLENTY OF
CLOUDS AROUND WITH VERY LOW CONVECTIVE TEMPS IN THE MID 50S BY
AFTERNOON.

FOR MONDAY...WITH SOME SLIGHT RIDGING ALOFT AND WARMING MID LEVEL
TEMPS...WILL KEEP IT DRY. BY MON NIGHT...A SHORTWAVE WILL TOP THE
RIDGE WITH AN MCS POSSIBLE IN THE FAR NORTH...AS SHOWALTERS GO
NEGATIVE. THE NAM IS MORE BULLISH WITH THIS SYSTEM...WITH THE GFS
HINTING AT SOME DEVELOPMENT. WILL ADD SOME POPS TO THE MON NIGHT
TIMEFRAME IN THE NORTH.

FOR TUE...RIDGING DEVELOPS ALOFT AND THERMAL FIELDS RISE. THIS
SHOULD HELP BOOST TEMPS TO NEAR NORMAL WITH A DRY DAY EXPECTED.

LONG TERM (WED-SAT)... MODELS INITIALIZED WELL AND ARE IN GENERAL
AGREEMENT SO WILL GO WITH A BLENDED SOLUTION ATTM. MODELS SHOW A
FAIRLY STAGNANT PATTERN WITH THE MEAN 500MB RIDGE AXIS OVER THE N
PLAINS. A SERIES OF SHORT WAVES ARE EXPECTED TO EJECT OUT THE L/W
TROF RESULTING IN SFC INSTABILITY...AND CONTINUED CHANCES FOR
-SHRA AND -TSRA THRU THE EXTENDED PERIOD. THEREFORE...NO
SIGNIFICANT CHANGES ARE PLANNED ATTM.

&&

.AVIATION...
VFR CONDITIONS EXPECTED THRU THE PERIOD OVER THE FA. LOOKING FOR
-TSRA LATE THIS AFTERNOON AND EARLY EVENING AS DYNAMICS COME
TOGETHER TO TRIGGER CONVECTION.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

DK/HOPKINS
Hazardous weather outlook, Jun 14, 6:41 AM CDT, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
641 AM CDT SAT JUN 14 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-151145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
641 AM CDT SAT JUN 14 2008

...SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND
 EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH AN APPROACHING COLD
FRONT TO PRODUCE SCATTERED THUNDERSTORMS LATE THIS AFTERNOON AND
EVENING. A FEW OF THESE STORMS MAY BECOME SEVERE AFTER 3PM WITH
THE MAIN HAZARD BEING LARGE HAIL AND DAMAGING WINDS. THUNDERSTORMS
SHOULD DIMINISH IN INTENSITY AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING.

VOELKER

In the hours before

Local storm report, Jun 14, 3:06 PM CDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
306 PM CDT SAT JUN 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     HAIL             DEVILS LAKE             48.11N 98.87W
06/14/2008  E0.75 INCH       RAMSEY             ND   PUBLIC

&&

AH
Local storm report, Jun 14, 4:56 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
456 PM CDT SAT JUN 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND GST     ENDERLIN                46.62N 97.60W
06/14/2008  E60 MPH          RANSOM             ND   LAW ENFORCEMENT

            NO HAIL...JUST HEAVY RAIN AND STRONG WINDS.

&&

AH
Local storm report, Jun 14, 5:15 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
515 PM CDT SAT JUN 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     HAIL             3 SSE GRANDIN           47.20N 96.98W
06/14/2008  E0.75 INCH       CASS               ND   AMATEUR RADIO

            AT MILE MARKER 89.

&&

AH
Local storm report, Jun 14, 5:46 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
546 PM CDT SAT JUN 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     WEST FARGO              46.87N 96.90W
06/14/2008                   CASS               ND   AMATEUR RADIO

            TREE DOWN IN THE NORTH END OF WEST FARGO.

&&

AH
Local storm report, Jun 14, 5:54 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
554 PM CDT SAT JUN 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     TSTM WND GST     3 SSW GALCHUTT          46.35N 96.83W
06/14/2008  E60 MPH          RICHLAND           ND   AMATEUR RADIO

            HEAVY RAIN AND GUSTS TO 60 MPH ON I-94 AT MILE MARKER 22.

&&

AH
Local storm report, Jun 14, 5:55 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
555 PM CDT SAT JUN 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     FUNNEL CLOUD     10 S WAHPETON           46.13N 96.61W
06/14/2008                   RICHLAND           ND   LAW ENFORCEMENT

&&

AH

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 2:39 PM CDTRiver Flood WarningFGFMarshall43 hr
Jun 14, 4:31 PM CDTSevere Thunderstorm WarningFGFClay59 min
Jun 14, 4:55 PM CDTSevere Thunderstorm WarningFGFClay, Norman35 min
Jun 14, 4:57 PM CDTSevere Thunderstorm WarningFGFPolk63 min
Jun 14, 4:58 PM CDTSevere Thunderstorm WarningFGFClay, Wilkin62 min
Jun 14, 5:26 PM CDTSevere Thunderstorm WarningFGFBecker, Clay, Norman, Otter Tail, Wilkin49 min
Jun 14, 5:40 PM CDTSevere Thunderstorm WarningFGFClearwater, Pennington, Polk, Red Lake65 min
Jun 14, 5:44 PM CDTSevere Thunderstorm WarningFGFGrant, Otter Tail, Wilkin46 min
Jun 14, 5:52 PM CDTTornado WarningFGFGrant, Otter Tail, Wilkin23 min
Jun 14, 6:01 PM CDTSevere Thunderstorm WarningFGFClearwater, Mahnomen, Norman, Polk59 min
Jun 14, 6:07 PM CDTSevere Thunderstorm WarningFGFBecker, Clay, Clearwater, Mahnomen, Norman, Otter Tail53 min
Jun 14, 6:16 PM CDTTornado WarningFGFOtter Tail, Wilkin52 min
Jun 14, 6:39 PM CDTSevere Thunderstorm WarningFGFGrant, Otter Tail25 min
Jun 14, 6:55 PM CDTSevere Thunderstorm WarningFGFBecker, Hubbard, Otter Tail, Wadena46 min
Jun 14, 6:58 PM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Hubbard49 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.